Alert archive / Colorado / Frost Advisories in 2017

Frost Advisory 1, NWS Pueblo, CO

April 22, 20177 counties in Colorado

NWS Pueblo, CO issued this frost advisory at Apr 22, 2017, 2:52 PM MDT for 7 counties in Colorado. It took effect at Apr 23, 2017, 12:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2017, 2:52 PM MDT (20:52 UTC)
In effect from
Apr 23, 2017, 12:00 AM MDT
Expired
Apr 23, 2017, 7:00 AM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Crowley County, CO, El Paso County, CO, Huerfano County, CO, Kiowa County, CO, Prowers County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 62 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WWUS75 KPUB 222052
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
252 PM MDT Sat Apr 22 2017

COZ084>087-089-095-096-098-099-230500-
/O.NEW.KPUB.FR.Y.0001.170423T0600Z-170423T1300Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Crowley County-Western Kiowa County-Eastern Kiowa County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Black Forest, Colorado Springs, Peterson AFB, Pueblo, 
Walsenburg, Ordway, Olney Springs, Eads, Sheridan Lake, Lamar, 
Springfield, and Walsh
252 PM MDT Sat Apr 22 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM MDT
SUNDAY...

The National Weather Service in Pueblo has issued a Frost
Advisory, which is in effect from midnight tonight to 7 AM MDT
Sunday. 

* LOCATION...El Paso, Pueblo, Huerfano, Crowley, Kiowa, Prowers
  and Baca Counties

* TEMPERATURE...low tonight 33 to 35, with some locations being
  slightly cooler, especially in northern El Paso county.

* IMPACT...Tender vegetation and potted plants left outdoors may 
be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
117 
WWUS75 KPUB 222342
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
542 PM MDT Sat Apr 22 2017

COZ084>087-089-095-096-098-099-231100-
/O.CON.KPUB.FR.Y.0001.170423T0600Z-170423T1300Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Crowley County-Western Kiowa County-Eastern Kiowa County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Black Forest, Colorado Springs, Peterson AFB, Pueblo, 
Walsenburg, Ordway, Olney Springs, Eads, Sheridan Lake, Lamar, 
Springfield, and Walsh
542 PM MDT Sat Apr 22 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
MDT SUNDAY...

* LOCATION...El Paso, Pueblo, Huerfano, Crowley, Kiowa, Prowers 
  and Baca Counties. 

* TEMPERATURE...low tonight 33 to 35, with some locations being 
  slightly cooler, especially in northern El Paso county. 

* IMPACT...Tender vegetation and potted plants left outdoors may 
  be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
819 
WWUS75 KPUB 230917
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
317 AM MDT Sun Apr 23 2017

COZ084>087-089-095-096-098-099-231300-
/O.CON.KPUB.FR.Y.0001.000000T0000Z-170423T1300Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Crowley County-Western Kiowa County-Eastern Kiowa County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Black Forest, Colorado Springs, Peterson AFB, Pueblo, 
Walsenburg, Ordway, Olney Springs, Eads, Sheridan Lake, Lamar, 
Springfield, and Walsh
317 AM MDT Sun Apr 23 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM MDT THIS MORNING...

* LOCATION...El Paso, Pueblo, Huerfano, Crowley, Kiowa, Prowers 
  and Baca Counties. 

* TEMPERATURE...30 to 35. 

* IMPACT...Annuals, young crops and other frost-sensitive plants
  could be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Frost-sensitive
plants should be covered or brought indoors to protect them.

&&

$$
836 
WWUS75 KPUB 231311
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
711 AM MDT Sun Apr 23 2017

COZ084>087-089-095-096-098-099-231415-
/O.EXP.KPUB.FR.Y.0001.000000T0000Z-170423T1300Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Crowley County-Western Kiowa County-Eastern Kiowa County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Black Forest, Colorado Springs, Peterson AFB, Pueblo, 
Walsenburg, Ordway, Olney Springs, Eads, Sheridan Lake, Lamar, 
Springfield, and Walsh
711 AM MDT Sun Apr 23 2017

...FROST ADVISORY HAS EXPIRED...

Temperatures are generally above freezing and will continue to
rise.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this frost advisory went out at Apr 22, 11:31 AM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 22, 11:31 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1131 AM MDT Sat Apr 22 2017

.UPDATE...
Issued at 750 AM MDT Sat Apr 22 2017

Updated northern El Paso County for higher pops and light
snow accumulations next few hours due to persistent snow
bands moving down the front range.

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Sat Apr 22 2017

...Showers Continue for Parts of the Area...

105 knot upper jet axis running parallel to a line running through
Breckenridge and Fountain this morning.  Upper jet is resulting in a
broad area of weak QG ascent along and near the jet axis.  At the
surface, low level usplope flow is occuring across the plains.  The
combination of the two are resulting in widespread light stratiform
precipitation centered over Pueblo County this morning.  This is an
unusual location for precipitation to be centered but when you have
the dynamics in the right place, anything can happen.  Models have
this same general area of precipitation occurring for a few more
hours but then shrinking pretty quickly after sunrise as the main
upper jet and QC ascent slip by to the southeast.  After about 9 am,
most of the activity that is left will be in the form of a few light
showers confined mainly to the mountains.  In the slightly colder
air on the north side of the precip area, across southern El Paso
County, some light snow has been mixing in with the precip down to
almost 6000 feet.  The Cheyenne Mountain, Schriever and Bullseye
ASOS units have been reporting some light snow at times this morning
at temperatures around 33 to 34 degrees.  This will continue until
the precip ends but little or no accumulation is expected across the
lower elevations.  However, the mountains of Pueblo, Custer, Fremont
and southern Teller Counties above about 7000 feet could maybe see
another 1 to 3 inches before the snow ends later this morning.

By this afternoon, most of the precip will be over but temperatures
will remain well below average for this time of year.  Tonight,
upper high pressure will build in over the region.  The airmass will
warm aloft but the surface air will still be cool for another night
of chilly temperatures.  Lows will generally be in the mid to upper
30s across the plains although a few spots could drop to near
freezing.  Mountain and high valley temperatures will generally be
in the mid 20s to lower 30s.  Most locations across the plains will
probably not see a frost tonight but a few spots could.  If you have
plants that you are concerned about, it's probably a good idea to
protect them just in case.

.LONG TERM...(Sunday through Friday)
Issued at 340 AM MDT Sat Apr 22 2017

Models in general agreement through the extended period with
active weather remaining in place across southern Colorado.

Sunday and Monday...high pressure on Sunday will shift east into
the Central Plains while an upper shortwave trough moves out of
Utah into Wyoming on Monday. Expect a warm dry day on Sunday with
increasing southwesterly flow by the afternoon. This will likely
lead to elevated fire weather conditions across the Plains during
the afternoon hours. Fuels will be the main question due to
recent rains. Highs on Sunday will top out in the 70s to lower 80s
across the Plains. Isolated shower activity will likely move into
the Central Mountains Sunday night and persist through the day on
Monday as the shortwave trough passes to the north. Snow levels
will be high with an inch or two possible above 12 kft. Flow will
continue to be strong across the area, with gusty winds expected
for Monday afternoon. More critical fire weather concerns are
expected, especially over the San Luis Valley where not much
precipitation has fallen. Temperatures will once again be warm
with 80s across the region.

Tuesday through Friday...a series of upper troughs are forecast to
drop south out of the Northern Rockies and across Colorado through
the end of the week. The first will arrive Tuesday and quickly
move into the Southern Plains by Wednesday morning. This will
bring a cold front and a round of showers to all of southern
Colorado Tuesday afternoon and evening. Temperatures will cool
behind the front with highs in the 70s.

The second upper disturbance is forecast to arrive Wednesday
afternoon. This is a much slower moving system with several pieces
of energy dropping across Colorado through Friday. Cooler
temperatures, with highs in the 50s and 60s are expected, and
overnight lows will likely fall into the mid 30s. Periods of
moderate to heavy rain may be possible and burn scars will likely
need to be monitored. It does look like a prolonged period of
beneficial rainfall for much of southern Colorado.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1125 AM MDT Sat Apr 22 2017

Low stratus will continue breaking up early this afternoon at KPUB
and it expected to become scattered by 20Z, with VFR conditions
thereafter. Winds at KPUB are expected to be under 10 kts.

A ceiling of low stratus and MVFR conditions is expected through
about 21Z at KCOS and then the ceiling is expected to be a bit
higher and in the VFR category. However, there could be light
showers in the vicinity thru the afternoon hours which could
briefly cause MVFR conditions. The clouds at KCOS should then
break up toward evening and conditions should be VFR through Sun
morning. Southerly winds around 10 kts are expected into the
early evening hours and then they should be light.

KALS is expected to have VFR conditions with light winds through
the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...LW
SHORT TERM...LW
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, Apr 22, 11:43 AM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1143 AM MDT Sat Apr 22 2017

COZ058>089-093>099-231745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1143 AM MDT Sat Apr 22 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Some light snow showers will be possible over the eastern
mountains through much of the afternoon, with local accumulations
of an inch or two possible.

Tonight, temperatures may dip to near freezing in some areas by
morning.  If you have plants that could be damaged by frost, you may
want to protect them.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few light showers are possible over the Central Mountains Sunday
night through Monday. Snow accumulations of an inch or two may be
possible above 12000 feet. Near critical fire weather conditions
are possible Monday afternoon over the San Luis Valley due to low
humidity values and gusty west winds.

A series of storm systems are expected to move across the region
Tuesday through Friday. Each storm will bring the potential for
widespread shower activity, along with locally moderate to heavy
rainfall. Burn scars will need to be monitored for potential
flash flooding. Snow levels will likely fall through the week,
with a few inches possible down to around 6500 feet Thursday into
Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over the eastern mountains today.

28/28

Nearby

Frost Advisories in Colorado, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.